FDA Evaluates Reports of VTE, PE Following ECP Treatment
The U.S. Food and Drug Administration (FDA) is evaluating reports of venous thromboembolism (VTE), including pulmonary embolism (PE), in patients who underwent autologous immune cell therapy with the CELLEX Photopheresis System by Therakos, Inc. Events usually occurred during or shortly after active treatment sessions. Out of seven events reported to the FDA, two were associated with patient death, but the causation from PE cannot be verified. Four of the seven reported PE events, including the two fatal cases, were in patients also receiving treatment for graft-versus-host disease (GVHD). The Agency has also received reports of deep vein thrombosis (DVT) diagnosis during and after an extracorporeal photopheresis (ECP) session, both in patients receiving treatment for GVHD. Allogeneic transplant patients with GVHD are at an increased risk for VTE, but the timing of the reports indicate the risk may be amplified by ECP therapy.
The FDA recommends health care providers alert patients, clinical staff and technicians involved in ECP procedures to the signs and symptoms of PE and DVT that can develop during or after a procedure. Providers can reference device labeling regarding considerations for anticoagulation use with this treatment and use clinical judgment in adjusting an individual patient's heparin dosage. Health care professionals are encouraged to report VTE events related to ECP procedures, and any other adverse events or side effects related to the use of this treatment to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.
Keywords: ACC Advocacy, Photopheresis, Venous Thromboembolism, Heparin, Graft vs Host Disease, United States Food and Drug Administration, Pulmonary Embolism, Venous Thrombosis, Physical Examination, Health Services, Health Personnel, Cell- and Tissue-Based Therapy, Transplantation, Homologous
< Back to Listings